My husband is a diabetic. It is hereditary-mother & aunts. He is also bi-polar and has been on Lithium and anti-depressents for 30 years. The last year he has started with uncontrollable shaking in his hands and legs. His primary physician says it is from his meds and tried a hormone therapy. Seems to be getting worse. Any suggestions?
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to obtain a history from you and examine you, I can not comment on a formal diagnosis or treatment plan for your symptoms. However, I will try to provide you with some information regarding this matter.
There are many reasons for “shakes”. Depends on what the “shakes” look like and the setting they occur. I will not discuss seizures and epilepsy at this time, but this is one reason for “shakes”.
Diabetes can cause a person to have tremors from the associated hypoglycemia that may occur. It would be important to check your husband’s blood sugars during the shakes, if the shakes are intermittent.
However, if the shakes are constant, it may be related to the lithium your husband is taking for his bipolar. Tremor is a common side effect of lithium. It is this is the case, you may need to have a change in medication.
Another common reason for tremors is a condition called essential tremor. This is an oscillatory movement of a body part that occurs during posture and/or with action. The treatment is simple with medication, but it requires a correct diagnosis.
I recommend that you and your husband discuss the tremors with your primary physician. It is difficult to provide you with correct information without knowing more details. However, I briefly highlighted three common causes of tremors in patients such as your husband. Thank you for using the forum, I hope you find this information useful, good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.